Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Speeding Fermat's factoring method

Author: James McKee
Journal: Math. Comp. 68 (1999), 1729-1737
MSC (1991): Primary 11Y05; Secondary 11Y16, 68Q25
Published electronically: March 1, 1999
MathSciNet review: 1653962
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A factoring method is presented which, heuristically, splits composite $n$ in $O(n^{1/4+\epsilon})$ steps. There are two ideas: an integer approximation to $\surd(q/p)$ provides an $O(n^{1/2+\epsilon})$ algorithm in which $n$ is represented as the difference of two rational squares; observing that if a prime $m$ divides a square, then $m^2$ divides that square, a heuristic speed-up to $O(n^{1/4+\epsilon})$ steps is achieved. The method is well-suited for use with small computers: the storage required is negligible, and one never needs to work with numbers larger than $n$ itself.

References [Enhancements On Off] (What's this?)

  • 1. H. Cohen, A course in computational algebraic number theory, Graduate Texts in Mathematics 138, Springer, 1993. MR 94i:11105
  • 2. R.S. Lehman, Factoring large integers, Math. Comp., 28 (1974), 637-646. MR 49:4949
  • 3. D.H. Lehmer and Emma Lehmer, A new factorization technique using quadratic forms, Math. Comp., 28 (1974), 625-635. MR 49:7204
  • 4. J.F. McKee, Turning Euler's factoring method into a factoring algorithm, Bull. London Math. Soc., 28 (1996), 351-355. MR 97f:11010
  • 5. J.F. McKee and R.G.E. Pinch, Old and new deterministic factoring algorithms, in Algorithmic Number Theory, Proceedings of the Second International Symposium, ANTS-II (H. Cohen, ed.), Lecture Notes in Computer Science 1122, Springer, 1996, pp. 217-224. MR 98a:11183
  • 6. J.M. Pollard, Personal communication.

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11Y05, 11Y16, 68Q25

Retrieve articles in all journals with MSC (1991): 11Y05, 11Y16, 68Q25

Additional Information

James McKee
Affiliation: Pembroke College, Oxford, OX1 1DW, UK

Received by editor(s): March 28, 1997
Published electronically: March 1, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society